Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 88, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2001, 11:26 PM CDT for Sanborn County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 11:26 PM CDT (04:26 UTC)
- Expired
- Jun 10, 2001, 12:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 11:30 PM CDT | Thunderstorm Wind 52 E | Woonsocket, SD | Thunderstorm winds blew down trees, limbs, and branches. A large tree destroyed a storage building and damaged a nearby garage when it fell. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 100427 SVRFSD SDC035-043-111-100500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1126 PM CDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL MIDNIGHT CDT * AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHWEST OF LETCHER TO 8 MILES WEST OF ARMOUR...OR FROM 15 MILES NORTHWEST OF MITCHELL TO 10 MILES NORTH OF LAKE ANDES...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ARMOUR AROUND 1140 PM CDT ARTESIAN...MITCHELL AROUND 1145 PM CDT AT 1055 PM CDT...A 70 MPH WIND GUST WAS REPORTED AT PLANKINTON. THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 9, 9:20 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT SAT JUN 9 2001 LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 38 min |
| Jun 9, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 47 min |
| Jun 9, 10:28 PM CDT | Tornado Warning | FSD | Aurora, Brule | 32 min |
| Jun 9, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Jun 9, 11:26 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 34 min |
| Jun 9, 11:37 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 23 min |
| Jun 9, 11:45 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 30 min |
| Jun 9, 11:55 PM CDT | Tornado Warning | FSD | Kingsbury, Lake, Miner | 35 min |
| Jun 10, 12:00 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 30 min |
| Jun 10, 12:07 AM CDT | Tornado Warning | FSD | McCook | 38 min |
| Jun 10, 12:15 AM CDT | Tornado Warning | FSD | Brookings, Lake, Moody | 30 min |
| Jun 10, 12:17 AM CDT | Tornado Warning | FSD | Minnehaha | 43 min |
| Jun 10, 12:23 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 22 min |
| Jun 10, 12:27 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 48 min |
| Jun 10, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 37 min |
| Jun 10, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Union | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.